CRN Responds to FDA Alert, Reinforces Biotin’s Safety

Dec 11, 2017

Responding to an FDA alert to healthcare providers, lab personnel, and lab test developers regarding biotin, the Council for Responsible Nutrition (CRN; Washington, DC) issued a statement reiterating the B vitamin’s safety.

At issue is FDA’s observation of an increase in reported adverse events—including one death—related to biotin’s propensity to interfere with some lab tests and thereby cause clinically significant incorrect test results. Such results may lead to a misdiagnosis or inappropriate patient management, FDA warned in a statement, adding that dietary supplements for hair, skin, and nails may contain biotin levels 650 times the recommended daily intake.

In the statement, Duffy MacKay, ND, the CRN’s senior vice president, scientific & regulatory affairs, acknowledged that FDA is “taking seriously its responsibility of monitoring the Serious Adverse Event reporting (SAERs) system”—a system that CRN legislative efforts helped establish.

As MacKay noted, “When this monitoring of adverse event data suggests a product may interfere with a medical test, as happened in this case, then it is important that this data be shared with the healthcare community and publicly.” Nevertheless, he added, “it is also important that the results not be over- or misinterpreted, resulting in concerns that go beyond the issue at hand.”

To that point, he emphasized that “biotin is a safe nutrient and FDA has not identified any health concerns with biotin supplementation.” The concerns FDA raised currently pertain solely to interference with certain lab tests, meaning that “the simplest and most effective” means of addressing them is for healthcare providers to advise their patients to stop taking biotin supplements temporarily pending bloodwork, he concludes.

“The take-home reminder for consumers,” MacKay says, “is that it is always important for them to talk to their healthcare practitioners about all of the dietary supplements, over-the-counter products, and prescription drugs they are taking in order to prevent interactions and lab errors.”